JournalsjemsVol. 14, No. 1pp. 175–208

Composite rational functions expressible with few terms

  • Umberto Zannier

    Scuola Normale Superiore, Pisa, Italy
  • Clemens Fuchs

    ETH Zürich, Switzerland
Composite rational functions expressible with few terms cover
Download PDF

Abstract

We consider a rational function ff which is ‘lacunary’ in the sense that it can be expressed as the ratio of two polynomials (not necessarily coprime) having each at most a given number \ell of terms. Then we look at the possible decompositions f(x)=g(h(x))f(x) = g(h(x)), where g,hg, h are rational functions of degree larger than 1. We prove that, apart from certain exceptional cases which we completely describe, the degree of gg is bounded only in terms of \ell (and we provide explicit bounds). This supports and quantifies the intuitive expectation that rational operations of large degree tend to destroy lacunarity. As an application in the context of algebraic dynamics, we show that the minimum number of terms necessary to express an iterate honh^{on} of a rational function hh tends to infinity with nn, provided h(x)h(x) is not of an explicitly described special shape. The conclusions extend some previous results for the case when ff is a Laurent polynomial; the proofs present several features which have not appeared at all in the special cases treated so far.

Cite this article

Umberto Zannier, Clemens Fuchs, Composite rational functions expressible with few terms. J. Eur. Math. Soc. 14 (2012), no. 1, pp. 175–208

DOI 10.4171/JEMS/299